Suboxone Overdose: It’s a Bigger Problem than You Think

Suboxone was initially approved for the treatment for opioid addiction in 2002. When taken as prescribed, Suboxone works to decrease the symptoms of opiate dependence and withdrawal.

When the medication is abused, on the other hand, accidental overdoses are possible. In fact, a report by the Substance Abuse and Mental Health Services Administration (SAMHSA) found a ten-fold increase in the number of emergency room visits related to buprenorphine – the key ingredient in Suboxone.

How Much is Too Much?

Suboxone combines buprenorphine, an opioid, and naloxone, which counters the effects of an overdose. Higher doses taken by users with a low opiate tolerance can quickly cause symptoms of overdose, as can administering the drug via intravenous injection. Additionally, pairing Suboxone with other opiates, alcohol, or central nervous system depressants can overload the body systems, leading to an overdose.

Indications of a Suboxone overdose can include:

  • Blurred vision
  • Confusion
  • Death
  • Dizziness
  • Loss of coordination
  • Nodding out
  • Low blood pressure
  • Nausea
  • Pinpoint pupils
  • Respiratory depression (slowed breathing)
  • Slurred speech
  • Vomiting

Who is at Risk of Overdose?

Experts agree the risk of Suboxone overdose is highest among people who are:

  • Deemed opioid naive
  • Discharged from addiction treatment facilities
  • Recently released from incarceration
  • Intravenous buprenorphine users
  • Taking buprenorphine to treat opiate addiction without professional medical supervision

Overdose Prognosis and Treatment

In the event of a suspected Suboxone overdose, take immediate action. Call 911 and request emergency medical assistance. If not handled properly, an overdose can be fatal. It’s best to err on the side of caution, especially when somebody’s life is at stake.

When emergency responders arrive, their first priority is to re-establish a normal breathing pattern. The victim receives 100 percent oxygen through a mask placed over the nose and mouth. When breathing is restored, the responders work to prevent further opiate-induced damage.

Naloxone, often called the anti-overdose drug, is used to reverse the effects of opiates. A narcotic antagonist, naloxone removes buprenorphine from brain receptors. The medication also reverses any lingering respiratory depression. This is done before the overdose patient reaches the hospital.

Once in the emergency room, the overdose patient will be asked to drink activated charcoal. After ingestion, a physician will pump the victim’s stomach. Intravenous fluids, drugs, and laxatives are also treatment options. If the victim is able to recover, he or she will be discharged and sent home.

Learn more about treatment options for substance abuse disorders

ProjectKnow.com is operated by Recovery Brands LLC, a subsidiary of American Addiction Centers, Inc. Learn more about what this means here
Call Today
1-888-287-0471 Who Answers?